Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 31, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 18, 2002, 7:08 PM CDT for Nemaha County, Kansas. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2002, 7:08 PM CDT (00:08 UTC)
- Expired
- Apr 18, 2002, 7:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Nemaha County, KS
The radar
The Topeka radar (KTWX), 84 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 7:24 PM CDT | Hail 1 | Goff, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 4:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 2584 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 190008 SVRTOP KSC131-190045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 708 PM CDT THU APR 18 2002 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN AND EASTERN NEMAHA COUNTY IN NORTHEAST KANSAS * UNTIL 745 PM CDT * AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF CORNING...OR ABOUT 34 MILES SOUTHEAST OF MARYSVILLE...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED... CENTRALIA CORNING GOFF WETMORE A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3988 9579 3957 9578 3957 9623 3970 9623
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:50 PM CDT, 4 hours 18 minutes earlier.
Area forecast discussion, Apr 18, 2:50 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 250 PM CDT THU APR 18 2002 MAIN FORECAST CONCERN IS PRECIP CHANCES OVER THE NEXT COUPLE DAYS. FOR TONIGHT THUNDERSTORM CHANCES LOOK GOOD WITH AN UNSTABLE ATMOSPHERE AND LITTLE OR NO CAP. TOWERING CU STARTING TO DEVELOP NEAR THE DRYLINE TO OUR SOUTHWEST. THINK THAT TONIGHT WILL BE SOMEWHAT LIKE LAST NIGHT WITH THUNDERSTORMS INITIATING IN CENTRAL KS AND MOVING INTO THE FORECAST AREA. THEN ADDITIONAL THUNDERSTORMS MAY DEVELOP AS THE COLD FRONT BEGINS TO MOVE THROUGH THE AREA DURING THE EARLY MORNING HOURS. FOR FRIDAY THROUGH THE WEEKEND...THE COLD FRONT EVENTUALLY STALLS ACROSS SOUTHERN OK AND SOUTHERN MO FRIDAY WITH MID LEVEL MOISTURE FEEDING OVER IT. I LEFT A CHANCE FOR THUNDER IN EAST CENTRAL ZONES FOR FRIDAY DUE TO THE SLOW MOVEMENT OF THE FRONT AND THEY WILL STILL BE IN THE WARM MOISTURE SECTOR A LITTLE LONGER. AFTER FRIDAY THINK THE FRONT WILL BE FAR ENOUGH SOUTH SO THAT ANY PRECIP THAT OCCURS WILL BE WITHOUT THUNDER. THINK THAT THE BEST CHANCES FOR PRECIP WILL BE DURING THE DAY SATURDAY AND INTO SATURDAY NIGHT AS UPPER TROUGH BEGINS TO LIFT OUT OF THE ROCKIES AND INTO THE PLAINS. TEMPERATURES FROM THE PREVIOUS FORECAST WERE IN THE BALLPARK AND ONLY MADE MINOR ADJUSTMENT. LEFT SUNDAY NIGHT THROUGH MONDAY DRY. A SHORTWAVE IS ADVERTISED TO MOVE ACROSS THE AREA MONDAY BUT WITH SFC RIDGING ALONG THE GULF COAST DO NOT THINK THERE SHOULD NOT BE A LOT OF MOISTURE RETURN. AGREE WITH PMDEPD AND FOLLOWED THE MRF WITH THE REMAINDER OF THE FORECAST. INSERTED A CHANCE FOR THUNDER TUESDAY AFTERNOON AND NIGHT. LEE TROUGH WILL DEVELOP DURING THE DAY TUESDAY AND A SHORTWAVE TROUGH IS PROGGED TO MOVE ACROSS THE NORTHERN PLAINS DRAGGING ANOTHER COLD FRONT INTO THE AREA. THE MRF KEEPS THE BETTER DYNAMICS NORTH OF THE FORECAST AREA SO ONLY WENT WITH SMALL CHANCE POPS FOR NOW. WITH THE COLD FRONT SOUTH OF THE AREA WEDNESDAY AND SHORTWAVE RIDGING OVERHEAD ON THURSDAY...LEFT THE FORECAST DRY. .TOP...NONE WOLTERS
In the hours before
Local storm report, Apr 18, 5:45 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
545 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0544 PM 5 SSE SOLOMON KS .88 INCH HAIL
04/18/02 DICKINSON PUBLIC REPORTED NICKEL
SIZE HAILLocal storm report, Apr 18, 5:50 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
550 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM ABILENE KS 1 INCH HAIL
04/18/02 DICKINSON PUBLIC REPORTED QUARTER
SIZE HAIL ON EAST SIDE
OF ABILENELocal storm report, Apr 18, 6:07 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
607 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0606 PM 3 W JUNCTION CITY KS .75 INCH HAIL
04/18/02 GEARY PUBLIC REPORTED DIME
SIZE HAILLocal storm report, Apr 18, 6:22 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
622 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM FT RILEY KS 1 INCH HAIL
04/18/02 GEARY
0622 PM 3 W OGDEN KS .75 INCH HAIL
04/18/02 RILEYLocal storm report, Apr 18, 7:01 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
701 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0657 PM 7 SW WESTMORELAND KS 1 INCH HAIL
04/18/02 POTTAWATOMIELocal storm report, Apr 18, 7:02 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
702 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0702 PM WESTMORELAND KS .75 INCH HAIL
04/18/02 POTTAWATOMIEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 7:42 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 48 min |
| Apr 18, 9:34 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 56 min |
| Apr 19, 12:46 AM CDT | Severe Thunderstorm Warning | TOP | Clay | 44 min |
| Apr 19, 1:00 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 45 min |
| Apr 19, 1:24 AM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 36 min |
| Apr 19, 1:33 AM CDT | Tornado Warning | TOP | Ottawa | 42 min |
| Apr 19, 2:10 AM CDT | Tornado Warning | TOP | Clay, Dickinson | 40 min |
| Apr 19, 2:39 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 56 min |
| Apr 19, 3:13 AM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Wabaunsee | 62 min |
| Apr 19, 3:15 AM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Wabaunsee | 60 min |
| Apr 19, 3:19 AM CDT | Severe Thunderstorm Warning | TOP | Jackson | 31 min |
| Apr 19, 3:48 AM CDT | Severe Thunderstorm Warning | TOP | Osage, Wabaunsee | 117 min |
| Apr 19, 3:48 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 170 days |
| Apr 19, 4:22 AM CDT | Severe Thunderstorm Warning | TOP | 68 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.